Jonathan's Story

 

Today we're celebrating a little over 10 months of being seizure free, and 2 weeks of being completely med-free! This is our story.

Jonathan started on the classic 4:1 ratio in early February 2011. Prior to that he'd been having 3 to 6 tonic and tonic/clonic (grand mal) seizures per week. He'd gone through about 5 different meds, all of which failed to bring his seizures under control (Topomax did control his seizures for about 3 years, but then failed). At the time Jon initiated the diet, he was on Depakene (Valproic Acid) 750 mg a day.

The initial 10 days on the diet looked good -- no seizures. Then everything went downhill for the next 3 to 4 weeks -- seizures came back, and even more severe than ever!

My husband and I spent a weekend in fasting and prayer -- reading through all the Scripture on healing and claiming them. But we did not see an immediate answer to our prayers.

Jon ended up in ICU with status epilepticus -- he'd have a seizure, fall asleep for up to an hour, then as soon as he started to wake up, he'd have another seizure. This went on for about 2 days. Hundreds of people were praying for Jon. Finally with massive meds by IV (Ativan and high doses of Valproic Acid) the seizures came under control. His last seizure was March 15, 2011.

We left the hospital quite shaken. Jon was now on a higher dose of Depakene -- 1000 mg a day. Over the next couple months, Jon's seizures remained under control. We suspected, however, that it was due to the increased meds, not the diet. We were discouraged and ready to quit the diet. But our neurologist (a thousand blessings on her head!) strongly encouraged us to continue the diet. She said we couldn't be sure what was causing the control of the seizures, and since the diet wasn't causing any significant harm, why not stick with it?

One thing that testing had revealed when Jon was in ICU was that he was metabolizing the meds too fast. Even when given massive IV doses of his meds, blood testing revealed that his levels were only around 25 to 30 -- a therapeutic level is between 50-100. So, his doctor was frequently monitoring his blood levels of Depakene. In June, a test showed that he was once again dipping below 50, so she increased his Depakene to 1250 a day.
This had a horrific effect on him physically -- he stopped talking again, began crying all the time, and began to manifest autistic-like symptoms again. In about a month or two, testing showed that his liver enzymes were climbing up to the 200 range. So...Jon's meds were reduced back to 1000 mg/day and the neurologist sent us to another specialist.

The new specialist reviewed all Jon's testings, MRIs, etc. and determined that the diet was probably what was working to control the seizures.
Although Jon's liver enzymes had come down somewhat with the reduced meds, they were still high, so he needed to be weaned off Depakene anyway.
So...rather than put him on a new med, we took the risk of just weaning him off the Depakene and seeing what happened. We began a very slow wean in October -- gradually...every 2 to 4 weeks, we'd reduce his meds by 125 to 250 mgs...until January 7, when he took his last 125 mg dose.

No seizures! Praise God!

We share our story to encourage parents just starting out to stick with it!
About 6 months ago, we were ready to give up on the diet, and we are so, so, so glad we didn't!! Jonathan didn't immediately show improvement, but eventually, the diet (along with much prayer) worked.

We also want to encourage parents who are considering the diet -- don't make the Ketogenic diet a "last-ditch" effort -- if I had to do it over again, I would have put him on the diet as soon as the Topamax started to fail, because we went through a horrific 2 years of uncontrolled seizures and meds with horrible side-effects. During that 2 years, Jon lost almost all his speech, had a horrible personality change, developed autistic-like symptoms and lost many motor skills and probably some cognitive ability. The diet is so much gentler on his system than the meds, and we might have avoided the regression that Jon experienced.

Today, after about 2 weeks of being completely med-free, Jon is much happier -- he giggles a lot, and he has become very affectionate and cuddly.
He was like this years ago, and we'd forgotten! We'd gotten so used to a child that was constantly agitated, in his own world, didn't want hugs. He hasn't yet regained his speech -- this is concerning. He has made good strides in fine motor skills (he's lost the hand tremors caused by either the meds or the seizures). He still gets over-stimulated easily, and does things like slapping or pinching -- behaviors he didn't have prior to the bad seizures and being on all the meds. His attention span is much better.
His eye contact has improved a lot.  Jon has Down Syndrome, and already had developmental delay, but lost so much more from the side-effects of the meds and probably the seizures themselves.

Be blessed!